Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


2 Drs Conflict on meds
Oct 21, 2009

Greetings Good Dr! I was dx'd w HIV/HepB/HepC all w/ v. high vls. Put on Atripla + Ziagen at time of Dx 3/07 by HIV specialist. HIV quickly went UD, as did HepB ...... Then I went to internist who specializes w/ AIDs pts... she said I should drop Ziagen and start Isentress .... I did drop Ziagen after HIV specialist who prescribed it over 2 yrs ago couldn't tell me why I was on it .... but I was scared to start Isentress because it was "salvage therapy" when other meds didn't work anymore..... my vl was ud ... until last measured at 320 Is that a big deal? Cd4 is back to 200 after 2 mos. following HepC interferon/ribavirin 48wk tx (w/ cd4 nadir 0f 48 at week 45) I paniced and started restarted Ziagen and Isentress along w/ Atripla which was never stopped...... I never missed a single dose of Atripla since I started it, or ziagen when I was taking it. Am I a fool? Is this combo dangerous? Thanks. I'm 50 Male.

Response from Dr. McGowan

Sorry that you are being given mixed signals. Communication is so important between doctor and patient and 2 doctors if they are both involved in your care. It is always important to ask about why something is done and be satisfied with the answer.

The first question is Why was Ziagen added to Atripla in the first place? Usually Atripla alone would be enough as long as there had been no resistance in your virus pre-treatment. (Resistant virus can sometimes be acquired which would mean that a more complicated treatment or more drugs may have been needed to suppress it). Assuming there was no drug resistance pre-treatment, some doctors feel that an extra medicine is needed when the viral load is very high. There have been no good studies to validate this and Atripla usually works pretty well even with high viral loads...At any rate once the virus is suppressed you wouldn't need the extra medicine anymore. So if there was no resistance to deal with the extra ziagen may not have been necessary once the VL was down.

The reason the 2nd doctor may have suggested dropping the ziagen before starting hepatitis C treatment is due to a popssible drug interaction between ziagen and Ribavirin, which is used for HCV. HCV treatment failures may be more likely when ziagen and ribavirin are used together. The reason for substituting Isentress is not clear unless he/she just wanted to be sure to add one active drug after taking one away. There is also a drug interaction between Isentress and efavirenz (which is a medicine in Atripla) which leads to a lower level of Isentress in the blood. The combo is probably OK but the benefit of the Isentress may be reduced...but then again you may not need it anyway.

Your viral load now of 320 should be repeated as soon as feasible. If it was tested at a time when you had a fever or recent vaccination it may represent a "blip" and mean nothing...but it must be tested again to be sure that it goes back down and is really a "blip". There is no danger in taking all the meds together but this will have to be sorted out since you may not need them all. You should go over these issues and get the answers you need about how/why these treatments were put together.

Best,

Joe



Previous
TRUVADA DOUBLE DOSE FOR 30 DAYS A GOOD IDEA?
Next
Correlation between Percentage and Absolute Number of CD4s

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement